Dextromethorphan- and pseudoephedrine-induced agitated psychosis and ataxia: case report.

J Emerg Med. 1999 Mar-Apr;17(2):285-8.
 
Roberge RJ, Hirani KH, Rowland PL 3rd, Berkeley R, Krenzelok EP.
Department of Emergency Medicine, Western Pennsylvania Hospital, Pittsburgh 15224, USA.
 
Abstract
 
Pseudoephedrine and dextromethorphan are therapeutic constituents of numerous commonly used, over-the-counter cough and cold preparations. Although this drug combination is generally considered quite safe if utilized in recommended doses, overmedication or overdose can result in serious neurologic and cardiovascular abnormalities that occasionally can be life-threatening. We present a case of a 2-year-old child who developed hyperirritability, psychosis, and ataxia after being overmedicated with a pseudoephedrine/dextromethorphan combination cough preparation, and discuss probable mechanisms of toxicity and risk factors for adverse events.
 
PMID: 10195488 [PubMed – indexed for MEDLINE

Organic affective psychosis associated with the routine use of non-prescription cold preparations

 
Br J Psychiatry. 1990 Apr;156:572-5.
 
Brown TM, Golden RN, Evans DL.
Department of Psychiatry, University of North Carolina, School of Medicine, Chapel Hill 27599.
 
Abstract
 
A patient experienced an organic affective psychosis on three separate occasions after taking recommended doses of non-prescription cold/sinus preparations. The possible underlying pharmacological mechanisms of this clinical reaction lend support to the cholinergic-adrenergic balance hypothesis of affective disorders. Recognition of this acute drug-induced state can lead to appropriate short-term pharmacotherapy and can prevent misdiagnosis of a major affective disorder or schizophrenia.
 
PMID: 2386871 [PubMed – indexed for MEDLINE]

Psychiatric side effects attributed to phenylpropanolamine.

 
Pharmacopsychiatry. 1988 Jul;21(4):171-81.
 
Lake CR, Masson EB, Quirk RS.
Dept. of Psychiatry, F. Edward Hebert School of Medicine, Uniformed Services University of the Health Sciences, Bethesda, Maryland.
 
Abstract
 
Phenylpropanolamine (PPA) is a sympathomimetic drug similar in structure to amphetamine which, in the United States, is present in over 130 medications, primarily decongestants, cough/cold remedies, and anorectic agents. We have reviewed 37 cases (published in North America and Europe since 1960) that received diagnoses of acute mania, paranoid schizophrenia, and organic psychosis and that were attributed to PPA product ingestion. Of the 27 North American case reports, more reactions followed the ingestion of combination products than preparations containing PPA alone; more occurred after ingestion of over-the-counter products than those obtained by prescription or on-the-street; and more of the cases followed ingestion of recommended doses than overdoses. Groups at particular risk appear to be those with a past or family psychiatric history, children under the age of 6 and post-partum women.
 
Failure to recognize PPA as an etiological agent in the onset of symptoms usually led to a diagnosis of schizophrenia or mania, lengthy hospitalization, and treatment with substantial doses of neuroleptics or lithium.
 
While generally safe at recommended doses, PPA can be hazardous to susceptible individuals and we urge physicians to be alert to the potential for PPA related psychiatric reactions. We have compiled an alphabetized table (Table 1: Prescription and Over-the-Counter Products Containing Phenylpropanolamine) allowing busy clinicians quick access to those drugs containing PPA.
PMID: 3060884 [PubMed – indexed for MEDLINE]

[Mania following the use of a decongestant].

Tijdschr Psychiatr. 2007;49(2):125-9.
[Article in Dutch]

Stuer K, Claes S.
Psychiatrisch Ziekenhuis Heilig Hart, Ieper, België. katrien.stuer@gmail.com

Abstract

We report on the case of a 56-year-old woman with no psychiatric history who had a manic episode after taking a decongestant containing pseudoephedrine (a secondary or organic mania). The aetiology, differential diagnosis, treatment and risk factors for a manic episode are discussed. In addition, we review published articles on the subject of mania induced by pseudoephedrine.
PMID: 17290343 [PubMed – indexed for MEDLINE]

Cough syrup psychosis.

CJEM. 2011 Jan;13(1):53-6.

Amaladoss A, O’Brien S.

Department of Psychiatry, Queen’s University, Kingston, ON, Canada. alfiamaladoss@yahoo.ca
Abstract

Over-the-counter medications are widely accessible and used. Cough suppressant syrups contain dextromethorphan (DM), which has the potential to be abused, with resultant psychiatric symptoms. This case report describes a young woman presenting with psychotic mania secondary to DM abuse. We also describe the treatment of this toxidrome and include the results of a literature search on this topic. The recognition of cough syrup as an agent of abuse and its toxidrome is important. This will facilitate early diagnostic clarification and promote efficient treatment strategies.

PMID: 21324299 [PubMed – in process]

Cough mixture induced psychosis.

Br J Clin Pract. 1996 Oct-Nov;50(7):400-1.

Lee DT, Lam LC, Chan KP, Leung HC.
Department of Psychiatry, Chinese University of Hong Kong, Hong Kong.

Abstract

Cough mixture is the third most commonly abused substance in Hong Kong. Over the last two years, ten cases of cough mixture-induced psychosis were admitted to a University hospital. All of them were clinically indistinguishable from paranoid schizophrenia, but the psychotic symptoms often resolved promptly with the cessation of cough mixture use or a small dose of haloperidol. A representative case is described. The possible underlying aetiological mechanism and the treatment principle are discussed.

PMID: 9015916 [PubMed – indexed for MEDLINE]

Up ↑